Neuropathy Zinc Poisoning Connection

Poligrip and Fixodent lawsuits have been filed by scores of people who claim that exposure to zinc in the popular denture cream products caused nerve damage and neuropathy.

Exposure to excess zinc can cause paralysis, unexplained pain and muscle weakness, numbness, loss of sensation or other neurological symptoms such as

  • numbness or tingling in the feet legs, hands, and/or arms
  • a reduction in strength or ability to move legs or feet, or arms and hands
  • unexplained pain in the extremities
  • a tendency to stumble or fall down
  • instability and lack of balance
  • change or decrease in walking stride
  • abnormal blood pressure and heart rate
  • reduced ability to perspire
  • bowel and bladder dysfunction

GlaxoSmithKline (GSK) issued an advisory about the risk of using excessive amounts of denture cream: sometimes wearers would use 4 to 5 times the recommended amount without being warned the possible dire consequences. Also users need to rinse their mouths and dentures thoroughly to remove any residual cream before reinserting the dentures.

In 2007 Michael Neeman, Ph.D., co-authored an article in LabMedicine about a 40-year-old patient who had pain and numbness in his legs along with persistent nausea. He concluded that “… oral exposure to the zinc is the likely cause of the patient’s elevated zinc level.”

A scientific paper was published in 2008 alerting the public about the dangers of zinc poisoning from denture creams such as Fixodent and Poligrip, due to copper deficiency resulting in profound neurologic disease, but little was done to publicize the problem among denture users.

In another study in 2009, researchers at Vanderbilt University profiled 11 patients who had suffered from neurological disorders over a period of years. In summary they wrote, “Inappropriate use of denture cream appears to be the sole source of excessive zinc in these patients.”

Again in 2009 Italian doctors Marco Spinazzi and Mario Armani wrote a scientific article entitled Denture cream: An unusual source of excess zinc, leading to hypocupremia and neurologic disease.

Andy Alonso, part of a team of attorneys representing more than 100 plaintiffs stated, “A lot of my clients were complaining of symptoms and go to their doctors, and the doctors will simply ignore them; they are unaware of the zinc poisoning issues. They are unaware that these products even contain zinc.”

Leave a comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.